Nebraska, 2008

Hail in Nebraska, May 6, 2008

May 6, 2008 · NWS GLD · 2 events in 1 county or zone

Thunderstorms developed across western Nebraska and western Kansas during the late afternoon hours. Numerous hail reports were received from the stronger storms, the largest being golf ball sized hail in Rawlins county, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across western Nebraska and western Kansas during the late afternoon hours. Numerous hail reports were received from the stronger storms, the largest being golf ball sized hail in Rawlins county, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 6, 5:57 PM CST, 5 minutes earlier.

Area forecast discussion, May 6, 5:57 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT TUE MAY 6 2008

.DISCUSSION...
127 PM MDT TUE MAY 6 2008

ANOTHER ROUND OF THUNDERSTORMS EXPECTED TODAY.

LINE OF TCU DEVELOPING OVER THE COLORADO/KANSAS BORDER AS SEEN AT
THE KGLD NWS OFFICE. FIRST THUNDERSTORM OF THE DAY IS ABOUT TO CROSS
INTO GREELEY COUNTY, KS WITH MORE THUNDERSTORMS DEVELOPING OFF THE
HIGHER TERRAIN IN COLORADO. EXPECT MORE THUNDERSTORMS TO DEVELOP
THIS AFTER AFTERNOON AND STRENGTHEN AS THEY MOVE INTO A RICHER
MOISTURE FIELD. DRYLINE SETTING UP OVER THE COLORADO/KANSAS BORDER
WITH 53 TDS REPORTED AT KGLD WITH HIGHER TDS SOUTH AND EAST. KITR
REPORTING A 37 TD WITH MUCH DRIER AIR WEST.

WINDS OVER KGLD AND EAST TAKING ON A MORE SOUTH/SOUTHEASTERLY FLOW
WHICH COULD ADVECT EVEN HIGHER DEWPOINTS INTO THE AREA. SPECIAL 18Z
SOUNDINGS OVER KDDC AND KLBF SHOW CAPES OF 2000J/KG WITH CIN VALUES
AROUND 150J/KG. OBVIOUSLY ANY CIN OVER THE AREA HAS ERODED AWAY AS
THESE STORMS HAVE AND ARE BEGINNING TO FIRE. LATEST RUNS OF THE RUC
HAVE CAPE VALUES AROUND 2500J/KG FROM KGLD AND FURTHER EAST...WITH
0-1KM AND 0-3KM HELICITY VALUES SUPPORT SUPERCELL DEVELOPMENT.
MAIN THREAT FOR THIS EVENING LOOKS TO BE LARGE HAIL AND DAMAGING
WINDS...ALSO CANNOT RULE OUT THE POSSIBILITY FOR TORNADO
DEVELOPMENT. AS THE EVENING PROGRESSES THUNDERSTORMS WILL CONTINUE
TO PUSH EAST THUS CHANCES FOR THUNDERSTORMS WILL DECREASE FROM
WEST TO EAST OVERNIGHT.

THERE IS STILL A POSSIBILITY FOR THUNDERSTORMS OVER THE AREA SO HAVE
LEFT SLIGHT CHANCE/CHANCE OVERNIGHT. WEDNESDAY WILL BE A BIT COOLER
AS TEMPERATURES ONLY MAKE IT INTO THE MID 60S. BY AFTERNOON SKIES
SHOULD BECOME PARTLY CLOUDY BY THE AFTERNOON.

MOVING INTO THURSDAY AN H5 SHORTWAVE TROUGH MOVES OVER THE REGION
ALONG WITH ENOUGH MOISTURE RETURN TO GENERATE MORE THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING. THE AREA WILL SEE A BIT OF A BREAK
OVER THE WEEKEND THROUGH EARLY NEXT WEEK AS H5 RIDGE OVER THE GREAT
BASIN MOVES EAST OVER THE ROCKIES. TEMPERATURES WILL REMAIN JUST
OVER AVERAGE WITH HIGHS IN THE LOWER 70S.

BURTIS

&&

.AVIATION...
551 PM MDT TUE MAY 6 2008

FOR THE 00Z TAF...CONVECTION ONGOING AT THE MOMENT IN THE VICINITY
OF KGLD WITH MVFR CIGS. ANTICIPATE CONVECTIVE ACTIVITY TO BE WITHIN
THE VICINITY OF KMCK WITHIN THE NEXT HOUR OR TWO. WHILE CONDITIONS
SHOULD REMAIN PRIMARILY VFR...COULD SEE MVFR CIGS AT KMCK AS WELL IF
A -TSRA WERE TO MOVE DIRECTLY OVER THE TERMINAL. CONFIDENCE WAS
LOW ENOUGH IN THIS OCCURRING SO MAINTAINED VFR CIGS. BUFKIT
PROFILES HINTING AT THE FORMATION OF FOG/STRATUS AFTER AROUND 09Z.
TRENDED TAFS IN THIS DIRECTION THOUGH CONFIDENCE IS NOT
TREMENDOUSLY HIGH.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 6, 11:00 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT TUE MAY 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT TUE MAY 6 2008 /1200 PM CDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG A
TROUGH OF LOW PRESSURE NEAR THE COLORADO STATE LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS AS THEY
TRACK EAST ACROSS THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EARLY
WEDNESDAY...HOWEVER DUE TO LIMITED INSTABILITY SEVERE WEATHER IS NOT
ANTICIPATED.

AN UNSETTLED PATTERN WILL REMAIN IN PLACE ACROSS THE CENTRAL HIGH
PLAINS WITH ISOLATED THUNDERSTORMS POSSIBLE LATE THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 6, 3:00 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT TUE MAY 6 2008

KSZ042-062130-
WICHITA-
400 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYDIA...AND MOVING NORTHEAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

SFJ/DDT
Special weather statement, May 6, 3:22 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT TUE MAY 6 2008

COZ092-KSZ027-041-062145-
CHEYENNE COUNTY-GREELEY-WALLACE-
322 PM MDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL
KANSAS...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHERIDAN LAKE...OR 22 MILES
SOUTH OF CHEYENNE WELLS...AND MOVING NORTHEAST AT 21 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHWESTERN GREELEY...SOUTHEASTERN CHEYENNE AND
SOUTHWESTERN WALLACE COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

SFJ/DDT
Special weather statement, May 6, 4:17 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT TUE MAY 6 2008

KSZ001-062245-
CHEYENNE-
517 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ST. FRANCIS...AND MOVING EAST AT
26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, May 6, 5:23 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             16 SW ATWOOD            39.65N 101.25W
05/06/2008  E1.75 INCH       RAWLINS            KS   PUBLIC

            NICKEL TO GOLF BALL SIZED HAIL

0520 PM     HAIL             10 SSE MCDONALD         39.64N 101.32W
05/06/2008  E1.75 INCH       RAWLINS            KS   PUBLIC

            NICKEL TO GOLF BALL SIZED HAIL

&&

FOLTZ
Local storm report, May 6, 5:27 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             13 SE ST. FRANCIS       39.64N 101.63W
05/06/2008  E1.00 INCH       CHEYENNE           KS   PUBLIC

&&

FOLTZ
Local storm report, May 6, 5:45 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             BIRD CITY               39.75N 101.53W
05/06/2008  M1.25 INCH       CHEYENNE           KS   TRAINED SPOTTER

            HALF DOLLAR HAIL AT THE BIRD CITY AIRPORT

0544 PM     HAIL             BIRD CITY               39.75N 101.53W
05/06/2008  M1.50 INCH       CHEYENNE           KS   TRAINED SPOTTER

            GOLF BALL SIZED HAIL SOUTHEAST SIDE OF BIRD CITY.

&&

FOLTZ

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hitchcock

When
May 6, 6:02 PM CST
Where
Hitchcock County, 3 mi W of Trenton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.180, -101.077

Hail, Hitchcock

When
May 6, 6:10 PM CST to 6:25 PM CST
Where
Hitchcock County, 4 mi NNW of Culbertson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.283, -100.859

Spotters reported dime to quarter size hail that lasted approximately 15 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86212, 86213.